New here and new to PMR

Hello,

I was recently diagnosed with PMR (I think....I live in France and the rheumatologist spoke in French so quickly I am not completely convinced I have PMR). I do/did have the symptoms though, bi-lateral aches in shoulders, hips proceeded by pain in left wrist for several months, feeling frozen each morning and improving once I was up and around. Initially started by my Dr on massive dose of steroids (80mgs per day for 6 days!) Of course I felt like I could conquer the world for a few days and then an immediate stop only to feel like I'd been a car crash the following day.

After visiting rheumo, was started on 40 mg divided into 2 doses for 10 days, followed by a slow (but not slow enough decline I now see)....am currently at 15mg in one early morning dose and this is below my threshold...pain beginning to creep back in and by arthritic neck has been very, very sore. This ail follows a stressful 4 weeks with my mother dying (this is a good thing, she was very ill with dementia and had been an empty shell) however stressful for us to begin organising our trip across for the cremation and our car also dying and needing replacing before we left for UK....not straight forward in France, so tense.

We're now home, life is back to it's normal peaceful self and my neck is feeling less painful as the tension subsides. I have decided to go up to 17.5 mg tomorrow if I can manage to cut my 5mg tab in half and see if that takes me back to something manageable.....I have really enjoyed being well and not feeling like an old lady :)

I had Carpal Tunnel surgery on both hands last year and was just beginning to enjoy the relief of symptoms (that I'd had for 10 years+) then the PMR set in. I am looking forward to a few more years of feeling normal for a 61 year old.....(although my Dr says I have the neck of an 80 year when he sees my X-rays!)

I be grateful to hear anything you want to tell me, any tips (although I have been reading posts on this site) and if someone could explain what a flare is and why?

Thanks to my virtual friend Doreen who sent me here...what a star :D

10 Replies

oldestnewest
  • IdasMum. welcome to the forum although I'm sure you wish you hadn't had to find us!

    Firstly, if your doctor diagnosed PMR, I can't for the life of me understand why he started you on such a high dose as 80mg - I should think you were climbing the walls! Doses such as that are usually reserved for those patients diagnosed with GCA (Giant Cell Arteritis), a linked condition to PMR. Even the 40mg dose now prescribed by your rheumatologist is an unnecessarily high dose for treating PMR. A leading expert on PMR/GCA in this country recommends a 15-20mg steroid starting dose for patients with PMR, saying that there is absolutely no necessity for using higher doses than 25mg. Putting patients on such high doses unnecessarily just puts the patient at unnecessary risk of side effects. It is possible that your doctor may have suspected GCA, hence the very high starting dose, but the symptoms you describe of bi-lateral aches in shoulders and hips is very symptomatic of PMR.

    If you are someone who had raised markers of inflammation at diagnosis, then those blood tests (ESR and CRP) should be repeated as they can be a very useful guide when reducing the steroid dose.

    It sounds as though you have been having a very stressful time and I'm sorry to hear about your Mum's passing. You haven't said how quickly you have been reducing the steroids, but it might just be that all the stress of the journey etc has contributed to increasing pain. PMR loves stress, but unfortunately it is sometimes impossible to avoid.

    It sounds like a wise move to increase the steroids back to 17.5mg for a short while to see if your symptoms improve. However, ensure that your tablets are of the uncoated variety before cutting - the coated ones are designed to break down in a different part of the body. I'm not sure what sizes of Pred are available in France - here we have 2.5mg and 1mg available in the lower doses which makes it easier to make up the required daily dose.

    With regard to your query as to what we mean when talking about a "flare", it simply means that our inflammation has worsened resulting in a return of pain.

    If you haven't already had one, you should request a DEXA bone density scan as steroids carry a risk of bone thinning, especially at the high doses. If all is well, then a calcium plus Vit D supplement should help to protect your bones for the future. You should also get your Vit D levels checked - any deficiency can lead to pain similar to that of PMR. If deficient, you will need a high dose, 3-month course of pure Vit D3 (Colecalciferol) to bring markers up to normal.

    Do get hold of the book 'Polymyalgia Rheumatica and Giant Cell Arteritis: a survival guide, written by Kate Gilbert. It is available on Amazon or direct from the Charity, PMRGCAuk, pmrgcauk.com, with all royalties from the sale being donated to the Charity. It is invaluable for newly diagnosed patients.

    I do hope that at least some of the above may be helpful but do come back and ask any questions you may have and there will always be someone around to help from their experience. I hope the 17.5mg works and you soon start to feel better.

  • Thank you. I am not sure my Dr knew what I had as my bloods didn't show results as expected. I think he was wondering about GCA but since he didn't know how to say in English, and I didn't understand his French, I was in the dark. France is behind in many ways with how they prescribe...so I am not surprised the rheumo over px'd according to UK guidelines....luckily I was given some advice from a friend, so knew to add in Vit D3....which has finally arrived today. I work for Neal's Yard Remedies Organic, so ordered some from there with my 25% discount.

    uk.nyrorganic.com/shop/kath...

    The label says take one per day, but I will take 2.

    Thanks for the link to the book...I'll order it now.

    I have an order for another blood test and an MRI scan which I'll set up in a few weeks time once life has settled again.

  • Hi, I am so sorry you have had so much stress recently. One thing, the vitamin D should also have calcium with it to counteract the side effects of the Steroids.

  • It might be best not to take as much as two x 1000iu D3 daily without having your blood tested first to see if you need need it. Taking Vit D allows more calcium from your diet to be absorbed into your bones, but it is possible to produce too much calcium leading to a risk of hypercalceamia.

  • You need more than D3 to properly metabolise calcium. Vitamin K2 and magnesium are the biggies, and there are a few other micronutrients which are helpful, and probably already present in a well balanced diet.

  • Our diet here in France is pretty well balanced....not much processed food thank goodness. Fresh ingredients, organic meet and of course cheese.

    Have been prescribed and am taking Caltrate which is really playing havoc with my stomach. I am trying to find an optimum time of day to take it and had to work (at the pharmacy) to avoid several products containing Sorbitol. I am pretty sure that this product has something just as bad in it.

    I am annoyed, as all my other supplements from NYRO are free from synthetic binders, GM and nano technology. I work hard to eat well, and monitor what goes into my body. It's bad enough to be taking steroids but to add in dodgy supplements adds insult to injury.

  • Could you ask for notes and diagnosis to be written in English for you or e mailed to you and perhaps you could use one of the internet translation sites . Sorry to hear about your Mum and my sympathy My mother in law had dementia . I do understand .Its a hard one to deal with .Don't have much medical advice but sometimes hey we know and don't feel lost ask is helpful too ;-)

  • Thank you PJRW . I am going to make an appointment to see my doctor tomorrow and ask some questions and talk him through the tapering tips I have been picking up. He speaks English which is really helpful and I am hoping he may have heard from the rheumatologist....however I won't hold my breath on that last bit.

    I will only take 1 VitD3 tablet per day...and will request a Calcium supplement piglette

    I've just finished reading the book you recommended Celtic I've found it very helpful and am just a little miffed that I missed the new updated version by a day!

    My spellchecker constantly tells me I am spelling rheumatologist wrong but doesn't come up with a correct version. I would be grateful if you could give me the correct spelling so I can add it to the dictionary.

  • Rheumatologist looks OK to me! The spellchecker probably simply can't cope with medical terms!

    Where in France are you? (-ish) On another forum we have a lady with PMR who lives down in the Limoges area somewhere - she is administrator for the forum. Maybe you are near enough to meet?

  • I am 90 mins from Limoges. Maybe we will meet sometime. :)

You may also like...